Will he always have a potbelly with ribs showing? Will he always be sore?


Laura Caplins
 

Greetings. 

I asked for help managing Dandy a few weeks back, and it was brought to my attention that my hay was not as appropriate as I had thought. I have now changed to a low sugar Teff hay at a ESC + starch of ~6.5% with just a touch (about 1/4 of the ration) of my old hay of ESC + starch of 11% (I could not buy enough of the Teff to last him a year, so hence a small amount of the other hay seems unavoidable). Hay is free choice. He has also been on Prascend since July. I however question if he is being medicated/managed properly as he still has what I now think of as a PPID look to him - potbelly with ribs showing and continues to be intermittently sore on his fronts. If his PPID is 'managed appropriately' can I expect this look to ever go away? What else can I do? How can I be sure the Prascend is working? As you know its a very expensive med to be giving him if its not working (and perhaps the money would be better spend on boots n pads?).

I just updated Dandys case history to reflect the change in hay and uploaded the Teff hay analysis.

Thank you for any suggestions. I am lost as to my next step. 
Laura

--
Laura C in Montana 2021

https://ecir.groups.io/g/CaseHistory/files/Laura%20and%20Dandy


Sherry Morse
 

Hi Laura,

Have you retested him (you only need to do the basal ACTH) to confirm if he's on an adequate dose of Prascend or if he needs more at this time? How is his current trim?  Putting boots and pads on an inadequate trim is basically putting a band aid on the problem. You need to address the underlying causes of the issues, not just apply a band aid.




Kirsten Rasmussen
 

Hi Laura, 

Have you talked to your vet about switching to compounded pergolide?  It is the same medication but significantly more affordable.  You can increase doses at a fraction of the cost because the compounding pharmacy will make a capsule with whatever dose your vet prescribes for only a small increase in price for each dose increase.

The physical signs you are describing might mean you need a higher dose, but you should confirm that by rechecking ACTH as Sherry suggested.

--
Kirsten and Shaku (IR + PPID) - 2019
Kitimat, BC, Canada
ECIR Group Moderator
 
Shaku's Case History
Shaku's Photo Album